Hail, Dickinson
- When
- July 4, 5:20 PM CST to 5:23 PM CST
- Where
- Dickinson County, 0.48 mi W of Turner
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.130, -87.910
The spotter east of Channing reported golf ball sized hail.
A disturbance moving through a warm and unstable air mass produced severe thunderstorms over central Upper Michigan from the evening of the 4th into the morning of the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A disturbance moving through a warm and unstable air mass produced severe thunderstorms over central Upper Michigan from the evening of the 4th into the morning of the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 1:49 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 349 PM EDT WED JUL 4 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 336 PM EDT WED JUL 4 2012 PRETTY TRICKY FORECAST ON TAP FOR THE NEXT 12 TO 18 HOURS. WEAK FRONT THAT SAGGED THROUGH THE REGION YESTERDAY EVENING AND OVERNIGHT HAS BECOME STATIONARY OVER NORTHERN WI AND IS NOW SLOWLY LIFTING BACK NORTHWARD AS A WARM FRONT. THIS FRONT STRETCHED BACK TO THE WEST TO AN AREA OF LOW PRESSURE NEAR THE ND/MN LINE. AN MCS HAS DEVELOPED OVER NW MN WHICH CONTINUES TO PUSH EASTWARD ACROSS NRN MN. THIS MCS IS THE BIG CHALLENGE FOR THE OVERNIGHT FORECAST AS MODEL DEPICTION AND FORECAST EVOLUTION OF IT HAVE NOT BEEN VERY GOOD. WITH SURFACE RIDGE AXIS STILL EXTENDING INTO THE EASTERN U.P...AIRMASS IS DRIER AND MORE STABLE THE FURTHER EAST YOU GO. STRONG INSTABILITY GRADIENT EXISTS NEAR THE WI LINE EXTENDING BACK INTO NE MN INVOF THE THE WARM FRONT. OVERALL STEERING FLOW AND CORFIDI VECTORS SUGGEST THE MCS SHOULD CONTINUE EASTWARD TO LAKE SUPERIOR AND THEN TRACK A LITTLE SOUTH OF DUE EAST. MCS SHOULD BEGIN TO DISSIPATE AS IT MOVES INTO STABLE ENVIRONMENT OVER LAKE SUPERIOR. HOWEVER...TIMING WOULD PUT THE REMNANTS ACROSS WESTERN AND CENTRAL SECTIONS IN THE 00Z-04Z RANGE...WHICH COULD IMPACT SOME EVENING FIREWORKS DISPLAYS. REMNANTS OF MCS WILL CONTINUE TO DISSIPATE AS IT PUSHES EASTWARD INTO THURSDAY MORNING AHEAD OF FRONTAL BOUNDARY/SURFACE TROUGH. DRIER LOW LEVEL AIR WILL BEGIN TO PUSH INTO WESTERN AREAS DURING THE DAY ON THURSDAY. WILL KEEP LOW CHANCE POPS ACROSS THE CENTRAL AND EAST THROUGH THE MORNING UNTIL THE TROUGH CLEARS THE AREA. DESPITE THE WIND SHIFT TO THE WEST AND NORTHWEST AND WILL BE ANOTHER HOT DAY ON THURSDAY WITH HIGHS AROUND 90 AWAY FROM THE LAKES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 336 PM EDT WED JUL 4 2012 BY 00Z FRIDAY THE LARGE 500MB RIDGE WILL BECOME SUPPRESSED...AS THE 500MB LOW SWINGS ACROSS THE S HUDSON BAY SHORELINE OVERNIGHT. MUCH OF THE ENERGY WILL REMAIN WRAPPED UP NEAR THIS LOW...AS THE NEARLY STACKED SYSTEM KEEPS PUSHING THE SFC COLD FRONT FROM JUST E OF THE CWA AT 00Z FRIDAY TO SE LAKE HURON BY DAYBREAK FRIDAY AS HIGH PRESSURE NOSES BACK IN AT THE SFC AND ALOFT. FRIDAY INTO SATURDAY... EXPECT CLOUDS TO FILTER IN DURING THE DAY FRIDAY AS A WARM FRONT ATTEMPTS TO NEAR FROM THE SW...ASSISTED BY A SHORTWAVE TROUGH SWINGING AROUND THE MAIN LOW OVER E HUDSON BAY/W QUEBEC. THERE ARE SIGNIFICANT SMALL SCALE TIMING AND LOCATION DIFFERENCES WITH THE 04/00Z ECMWF AND CANADIAN ATTEMPTING TO PUSH PRECIP INTO THE INTERIOR W AND CENTRAL COUNTIES DURING THE DAY/EVENING...WHILE THE GFS AND NAM SOLUTIONS KEEP EVERYTHING TO OUR SOUTH OR RIGHT ALONG AND S OF THE WI BORDER. THE 12Z SOLUTIONS CAME IN WITH A BIT MORE MOISTURE...SO WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS NEAR THE WI BORDER WITH A QUARTER OF AN INCH OR MORE POSSIBLE FRIDAY NIGHT. EITHER WAY...ONSHORE NNE WINDS SHOULD KEEP COOLER TEMPS SET UP NEAR LAKE SUPERIOR /ON THE ORDER OF 5-10 DEGREES COOLER THAN THE HOT TEMPS EXPECTED THURSDAY/. EVEN IF PRECIP DOES OCCUR...IT SHOULD SLOWLY SINK TO OUR SE...AS A REINFORCING SFC HIGH SINKS IN FROM S CENTRAL CANADA. WITH HIGH PRESSURE OVER THE AREA ONCE AGAIN...FROM THE SFC UP...DRY WEATHER CAN BE FIGURED SATURDAY AFTERNOON THROUGH AT LEAST WEDNESDAY. THE SFC HIGH WILL SLOWLY PUSH TO OUR S AND END UP ACROSS THE OHIO VALLEY AND CENTRAL/NORTHERN APPALACHIANS TUESDAY NIGHT. DO HAVE ISOLATED POPS MAINLY INLAND FROM THE GREAT LAKES WEDNESDAY...BUT HAVE A LOW CONFIDENCE OF THEM AT THIS POINT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 157 PM EDT WED JUL 4 2012 EXPECT VFR CONDITIONS FOR MUCH OF THE FORECAST PERIOD. DIURNAL CUMULUS DEVELOPMENT HAS COMMENCED AWAY FROM LAKE SUPERIOR. THIS WILL CONTINUE TO AFFECT IWD THROUGH THE AFTERNOON...WHILE MOVING SOUTH AWAY FROM SAW IN THE NEXT COUPLE HOURS. A FEW SHOWERS COULD DEVELOP SOUTH OF IWD THIS AFTERNOON ALONG A WARM FRONT PUSHING NORTH...BUT EXPECTATION IS FOR THOSE TO STAY CLEAR OF ALL TAF SITES. ALSO...SOME PATCHY FOG IS POSSIBLE AT CMX THIS EVENING AS MOIST AIR FLOWS OVER LAKE SUPERIOR...AND THEN ONSHORE WITH SE WINDS. THE MAIN CONCERN FOR THIS FORECAST IS THE EVOLUTION OF AN ONGOING SEVERE TSRA COMPLEX OVER NORTHERN MN. MODEL GUIDANCE IS BRINGING THIS COMPLEX ESE INTO UPPER MI ALONG AN INSTABILITY AXIS. MANY QUESTIONS STILL REMAIN AS TO IF THIS COMPLEX WILL HOLD TOGETHER LONG ENOUGH TO BRING THUNDER...ESPECIALLY TO IWD...OR EVEN SHOWERS. KEPT MENTION OF PRECIP OUT OF THE TAFS FOR RIGHT NOW UNTIL BETTER UNDERSTANDING OF WHAT IS HAPPENING DEVELOPS. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 336 PM EDT WED JUL 4 2012 LIGHT WINDS /LESS THAN 20KTS/ WILL PERSIST ACROSS LAKE SUPERIOR FOR THE FORESEEABLE FUTURE. WITH LOW LEVEL MOISTURE RETURNING ACROSS THE LAKE BRIEFLY TONIGHT THERE COULD BE A LITTLE PATCHY FOG. HOWEVER...IT WILL BE SHORT LIVED AS SURFACE TROUGH PUSHES ACROSS THE LAKE THURSDAY MORNING. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...MZ LONG TERM...KF AVIATION...TK MARINE...MZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 427 PM EDT WED JUL 4 2012 MIZ001>007-009>014-084-085-051200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 427 PM EDT WED JUL 4 2012 /327 PM CDT WED JUL 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING...AND WILL EXTEND ACROSS THE ENTIRE AREA LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF WESTERN UPPER MICHIGAN TONIGHT...WITH FREQUENT LIGHTNING...STRONG WINDS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO DIMINISH WEST TO EAST THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON OVER THE WEST HALF OF UPPER MICHIGAN...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT. THUNDERSTORMS WILL CONTINUE SATURDAY MORNING OVER SOUTH CENTRAL UPPER MICHIGAN. ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-051200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 427 PM EDT WED JUL 4 2012 /327 PM CDT WED JUL 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF WESTERN UPPER MICHIGAN TONIGHT...WITH FREQUENT LIGHTNING...STRONG WINDS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE OVER THE EAST HALF OF LAKE SUPERIOR THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON OVER THE WEST HALF OF LAKE SUPERIOR...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-051200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 427 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAY THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 532 PM EDT WED JUL 4 2012 MIZ002-003-084-042230- HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 532 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES UNTIL 630 PM EDT... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF ONTONAGON. THIS STORM WAS MOVING EAST AT 35 MPH. DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. PEOPLE IN HOUGHTON AND NORTHERN ONTONAGON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 605 PM EDT WED JUL 4 2012 MIZ002-003-084-042230- HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 605 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES UNTIL 630 PM EDT... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF REDRIDGE TO MASS CITY TO 5 MILES SOUTH OF BERGLAND...OR ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF HOUGHTON TO 13 MILES SOUTHEAST OF ONTONAGON TO 27 MILES SOUTHWEST OF ONTONAGON. THESE STORMS WERE MOVING EAST AT 30 MPH. DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MASS CITY... WINONA... TWIN LAKES... PAINESDALE... SOUTH RANGE... BRUCE CROSSING... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 634 PM EDT WED JUL 4 2012 MIZ002>004-084-042300- BARAGA-HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 634 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON AND ONTONAGON COUNTIES UNTIL 700 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHASSELL TO 9 MILES NORTH OF KENTON TO 8 MILES WEST OF PAULDING...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HOUGHTON TO 20 MILES SOUTHWEST OF BARAGA TO 30 MILES SOUTH OF ONTONAGON. THESE STORMS WERE MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... L'ANSE BARAGA PELKIE... JACOBSVILLE... PEQUAMING... SIDNAW... COVINGTON... POINT ABBAYE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 558 PM CDT WED JUL 4 2012 MIZ011-042330- DICKINSON- 558 PM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 630 PM CDT... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF FELCH...OR 18 MILES NORTH OF IRON MOUNTAIN. THIS STORM WAS MOVING EAST AT 25 MPH. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FELCH... RALPH... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
The Marquette radar (KMQT), 53 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
5 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
The spotter east of Channing reported golf ball sized hail.
The storm survey indicated a four-mile path of straight line wind damage across the Sawyer and Edey Lake area east of Channing. There was evidence of gustnadoes along the main straight line wind core. Straight-line wind speeds were estimated at 60-70 mph with pockets of near 90 mph winds within the gustnado damage. Numerous large trees were uprooted with smaller trees snapped off from the strong winds. Within the area of strongest wind damage several of the large trees fell on houses and vehicles and knocked down power poles and power lines. The 911 call center also reported that numerous witnesses saw a waterspout on Sawyer Lake which moved onshore towards Woodlawn Lane.
The observer near Watson reported a few maple trees uprooted on Little West Road. Size of the trees were unknown.
Heavy rain fell near Randville.
A tree was reported down on County Road 476 southwest of Palmer. Size of the tree was unknown, and time of the report was estimated from radar.
A 15-inch diameter branch came down on a cottage along the northwest shore of Au Train Lake. A perched roof on the porch of the cottage was also heavily damaged. Other felled branches took out a power line. The time of the report was estimated from radar.
Two 10 to 12 inch diameter trees were knocked and tents were blown over at a campground. Time of the report was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397058, 397060, 397059, 404310, 404311, 404312, 404313.